Winter Storm, Lake
- When
- February 14, 7:00 PM CST to February 16, 11:00 AM CST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A strong winter storm moved across northwest Indiana on February 15th and 16th producing 6 to 10 inches of snow. Lake enhanced snow combined to produce 12 to 18 inches across northern Lake and northern Porter Counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A strong winter storm moved across northwest Indiana on February 15th and 16th producing 6 to 10 inches of snow. Lake enhanced snow combined to produce 12 to 18 inches across northern Lake and northern Porter Counties. Some of the highest snow totals in the lake enhanced area included 18.0 inches three miles north of Valparaiso; 15.6 inches one mile north of Valparaiso; 15.0 inches four miles east southeast of Chesterton; 14.4 inches three miles south southeast of St. John; 13.8 inches five miles east northeast of Gary; 13.7 inches in Porter and 11.3 inches in Crown Point and in Ogden Dunes. Additional snowfall amounts included 9.5 inches two miles southwest of Rensselaer; 9.2 inches in Collegeville; 8.2 inches in DeMotte; 7.0 inches three miles east northeast of Roselawn and 5.3 inches two miles north northeast of Mount Ayr.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 14, 5:45 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
545 PM CST Sun Feb 14 2021
.SHORT TERM...
220 PM CST
Through Monday night...
...WINTER STORM TO IMPACT NORTHEASTERN ILLINOIS AND NORTHWESTERN
INDIANA...
Main Points:
- Compared to 12 hours ago, confidence in a winter storm and
related impacts has increased significantly for northeastern
Illinois and northwestern Indiana.
- The storm will be multi-faceted with two rounds of "system" snow
and persistent, heavy lake effect snow. Regardless of how much
snow falls, dangerous travel conditions are likely from daybreak
Monday through Tuesday morning in Cook county, and in other
portions of northeastern Illinois and northwestern Indiana
Monday night through Tuesday morning.
- A Winter Storm Warning has been issued for areas along and
southeast of I-55 including the city of Chicago, and a Winter
Weather Advisory has been issued elsewhere up to I-39.
Discussion:
Boy, what a shift in forecast model guidance compared to 24 hours
ago! Based on a discussion with the Weather Prediction Center (WPC),
the changes have to do with a trend toward a stronger system
overall, and hence better moisture transport to its backside and in
our neck of the woods. The first "round" of snow will start this
evening and last through the morning hours Monday with light snow
across mainly northeastern Illinois and northwestern Indiana. While
only an inch or two of accumulation is expected tonight, the
combination of light snow and dangerously cold temperatures (which
retard the effectiveness of snow clearing operations) may be enough
to cause localized issues. The second round of snow is the one we're
most concerned about, and will start Monday afternoon and last
through Tuesday morning. Steady snow will lift from southern
Illinois Monday afternoon, be "heaviest" overnight Monday into
Tuesday, and taper Tuesday after daybreak. With the second round of
snow in particular, a deep snowflake growth layer through which
there will be ample lift will support snow ratios greater than 20:1,
making way for a very fluffy snow type that accumulates fast.
Dangerous travel conditions are likely to develop by sunset Monday
as snow rates increase, especially southeast of I-55. By the time
snow ends Tuesday morning, total snowfall amounts of 2-5 inches are
expected across much of the Chicago area, with a swath of 4-8 inches
along and southeast of I-55. It's possible our forecast snow totals
are too low in northwestern Indiana.
The other aspect of this event will be a band of heavy lake effect
snow. Between 6 PM and 9 PM CST, low-level confluence of winds (with
very little shear) will increase over Lake Michigan leading to the
development of a single band of snow directed into northwestern
Indiana. As the night progresses, the low-level steering flow will
adapt to the deepening low pressure system to our southeast. As
such, the band of snow will drift westward reaching Gary toward
midnight and the Illinois shoreline toward daybreak. The band is
then expected to park near the vicinity of Chicago from 7 AM Monday
onward. While inversion heights will not be overly high (7000-9000
feet), considerable lake instability and a zone of focused
confluence will allow for heavy snow rates of 1-2"/hr in the heart
of the snow band. As the aforementioned 2nd round of snow moves
through the area overnight Monday into Tuesday, the band may
"spread" into a broad area of lake-enhancement, leading to an
expansion of heavier snow rates across much of the lakeshore. Snow
will then taper by late Tuesday morning. Snow totals from bands of
lake effect snow can vary considerably within short distances, but
totals greater than 6 inches across a large chunk of Cook county are
a good bet. In fact, should the band park over the same area for
hours, double-digit totals in a small area are a distinct
possibility. We encourage all parties to focus more on the fact
roads will hazardous across Cook county for most if not all of
Monday instead on potential snow amounts.
As for headlines... today was a prime example of why "Hazard
Simplification" is an important goal of the National Weather
Service. We apologize for any confusion garnered by changing
products and differing start/end times, but we believe from this
point forward we will be in good shape. A Winter Storm Warning has
been issued southeast of I-55 where snow totals from tonight through
Tuesday morning are expected to range from 4 to 8 inches, locally
higher, and dangerous travel conditions are expected. A Winter
Storm Warning was also issued for Cook county, mainly for the lake
effect snow and related very low visibility and high snow totals.
Finally, a Winter Weather Advisory was issued for the remainder
of the Chicago area down toward Bloomington, IL targeted as the
aforementioned 2nd round of snow and snow-covered roads. As for
the Wind Chill Advisory - we grouped those impacts in the other
winter products to reduce the number of headlines out there
(though one remains near Rockford where an inch or two of snow may
yet fall). The main takeaway is that hazardous travel conditions
are expected from daybreak Monday to Tuesday morning along the
Lake Michigan shoreline, and from Monday afternoon to Tuesday
morning elsewhere across northeastern Illinois and northwestern
Indiana.
Borchardt
&&
.LONG TERM...
215 AM CST
Tuesday through Saturday...
Extended focus includes lingering lake effect snow into northeast
Illinois Tuesday into Tuesday evening, then prospects for another
synoptic snow system Wednesday night and Thursday. Temperatures
look to remain seasonably cold through the period, though not as
extreme as in the short term portion of the forecast.
Guidance depicts upper troughing remaining across the upper
Midwest Tuesday, with some indications of another embedded short
wave tracking east across the area during the day. Synoptic
precipitation with the early week system looks to be east of the
region, though north-northeast low level gradient flow remains in
place downstream of surface high pressure building across the
upper Midwest. With a reinforcing push of arctic air, lake effect
snow looks to persist across northeast IL given the north-
northeasterly convergent flow, though winds are progged to
diminish through the day likely resulting in an overall decrease
in snowfall intensity. Once the aforementioned short wave moves
east of the region late in the day, the development of short wave
ridging aloft and associated subsidence should allow for further
weakening of any lingering lake effect bands. Surface high
pressure moves in Tuesday night, with light winds shifting
southeast and inversion heights lowering quickly overnight.
Global guidance depicts another upper trough developing across
central NOAM Wednesday, with the forecast area just downstream int
confluent flow east of the trough axis. Models hint at a sheared
mid- level short wave rippling through the area during the day,
though there is considerable disagreement in light precip
development with this feature. Forecast soundings do indicate
rather dry air below 700-750 mb initially, with gradual top-down
saturation depicted later in the day/Wednesday night as better
large scale ascent starts to take shape. Precipitation looks more
likely Wednesday night and especially Thursday into Thursday
night, as the large scale trough propagates eastward across the
Midwest. This is a complex evolution however, with phasing of
northern and southern stream short waves, and guidance shows some
spread with how this occurs. Heaviest QPF remains well off to the
southeast of the forecast area, which looks appropriate given the
location of the lower level baroclinic zone and a forecast surface
low track originating from the Mississippi Delta. Model tracks
diverge however (per handling of the phasing of upper level
energy), with the GEFS and Canadian ensembles and operational runs
lifting across OH and Lake Erie through Thursday night, with the
EPS/ECMWF depict a farther east track into the Appalachians and
mid-Atlantic. Interesting to note that even the drier ensemble
clusters from WPC analysis bring around a tenth of an inch of QPF
into our southeastern cwa with this system, indicating the
potential for some significant snowfall accumulation well
northwest of the low track. NBM blended pops generally highlight
areas along/east of the I-55 corridor for late Wednesday night
through Thursday at this point, and this seems appropriate given
the ensemble solutions at this time. Will continue to monitor this
period.
System pulls away to the east Friday, with surface high pressure
ridging indicated later in the day and into Friday night. Some
lake effect threat may linger for northwest IN early Friday,
though guidance is generally fairly quick to back low level winds
more west- northwest which would shift the focus east of the WFO
LOT cwa. Generally dry and quiet weather conditions would be
expected Friday into Saturday at this time. There is some
indication of another wave which approaches the area from the west
later Saturday which could bring another round of light snow,
though have rather low confidence at this distance.
Temperature wise, core of colder arctic air centered just north
of the region early in the week is progged to moderate during the
period, with another modest cold push Friday behind the departing
mid-week system. Temps look to remain below average, though not as
cold as early in the week, with daytime highs in the teens and
20s and nighttime lows from the positive single digits to lower
teens.
Ratzer
&&
.AVIATION...
For the 00Z TAFs...
545 PM...Primary forecast concerns include...
Potential for heavy lake effect snow Monday at gyy/mdw/ord.
Period of light snow this evening and again early Monday morning.
Period of moderate snow late Monday afternoon into Monday evening.
Northwest winds shifting northeast Monday morning.
Much of the snow over the next 24 hours is expected to remain
southeast of rfd, with mainly dry conditions there with some
flurries this evening. Some light snow is possible at rfd Monday
evening, after the end of the current taf.
An area of light snow developed this afternoon across the Chicago
terminals and is expected to slowly weaken and shift southeast
over the next few hours. Visibilities should improve to mvfr from
northwest to southeast with this snow expected to taper off to
flurries this evening. Another period of light snow is expected to
spread across the Chicago terminals early Monday morning and
likely persist through daybreak. By this time, a lake effect snow
plume is expected to be ongoing into northwest IN and slowly
shifting west toward gyy by 12z and then to mdw by mid/late
morning and to ord Monday afternoon. Previous timing looked on
track but tweaks can be expected as trends emerge later tonight.
This band is likely to have pockets of heavy snow and lowered vis
to 1/2sm in the tempo. There still remains uncertainty for its
duration at ord/mdw but 1/4sm vis is certainly possible, at least
for a short amount of time. The band may remain somewhat
stationary around ord Monday afternoon but confidence is low.
A larger area of moderate snow is expected to spread across the
entire area late Monday afternoon and continue Monday evening,
with the northwest edge close to rfd. Prevailing vis under 1sm is
likely once this snow arrives and a period of 1/2sm vis is
possible. This snow is expected to taper off to light snow by late
Monday evening or early Tuesday morning.
Northwest winds around 10kt currently will shift more northerly
tonight and then are expected to shift northeasterly Monday
morning, possibly more easterly at mdw/gyy. With the lake effect
plume possibly near ord in the afternoon, there is some
uncertainty for wind directions during the afternoon. Prevailing
northeast winds are expected to increase some Monday evening with
gusts into the 15-20kt range possible. If these stronger winds and
gusts do develop, some blowing snow will be possible. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ032-ILZ106-
ILZ107 until noon Monday.
Winter Storm Warning...ILZ023-ILZ033-ILZ039-ILZ108 until 9 AM
Tuesday.
Winter Storm Warning...ILZ103-ILZ104-ILZ105...3 AM Monday to
noon Tuesday.
Winter Weather Advisory...ILZ006-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ032-ILZ106-ILZ107...noon Monday to 9 AM Tuesday.
IN...Winter Storm Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until
9 AM Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 301 PM CST Sun Feb 14 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-152115- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 301 PM CST Sun Feb 14 2021 /401 PM EST Sun Feb 14 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Excessive Cold Risk. Elevated Snow Risk. DISCUSSION... Dangerously cold wind chills as low as 25 degrees below zero are expected overnight, mainly in Illinois. Steady snow is expected overnight, with the heaviest rates in northwest Indiana along the lakeshore. Travel through the I-80 and I-94 corridors may become dangerous toward daybreak Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Elevated Excessive Cold Risk. Significant Snow Risk. Tuesday... Limited Excessive Cold Risk. Limited Snow Risk. Wednesday through Saturday... Limited Excessive Cold Risk. DISCUSSION: A winter storm will impact northeastern Illinois and northwestern Indiana Monday and Tuesday. The worst conditions are expected from daybreak Monday to daybreak Tuesday along the Illinois Lake Michigan shoreline, and from Monday afternoon to Tuesday morning elsewhere. Dangerous travel conditions are likely, especially along the lakeshore and southeast of I-55. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-152115- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 301 PM CST Sun Feb 14 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Hazardous conditions for small craft are likely. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943211, 943212, 943215, 943213, 943214.